Slight Exertion

Hi - I have had AF for a few years now - I am quite active , Yoga twice a week, Tai Chi and exercise bike. Lately with the slightest of exertion my AF is triggered off - eg - bending down to put a switch on - pushing the hoover - carrying a large carton of milk - AF can then last for minutes or goes into hour - does anyone else experience this. Many thnks.

14 Replies

  • Firstly what treatment are you on and what has been discussed by your doctor.cardio or EP? AF is almost always progressive so this may just be the start of the next phase. Do talk to you doctors about this. Obviously if you are a regular forum member i DON'T NEED TO LECTURE YOU ABOUT ANTICOAGULATION.


  • Hi - thanks for your you reply, I have just signed up to the forum and today is my first question. I take Bisoprolol daily and my "pill in the pocket" is Flecainide which I must admit try not to take and prefer to take my homeopathic tablets instead - will monitor this and speak to my Doctor. Ann

  • Hi Ann, You don't mention anticoagulants amongst your meds so I would be failing if I didn't remind you that stroke is your biggest risk when you have AF and most people need to look very carefully at their risk profile CHADS or CHADSVASC score (see main website for these). Many people think that regardless of any score the fact that you have AF means you should be on warfarin or one of the new anticoagulants. Please discuss this with your cardio soon if you are not already on something.


  • Hi - I was on aspirin for a couple of weeks and it caused my lungs to bleed ( I also have Bronchiectasis ) - two years ago I had a burst artery in my lungs which was so scarey so just take Krill Oil and Crataegus. I will have a look a my risk profile on the websites you mentioned. Many thanks for that. Ann

  • When AF is triggered as you describe it would seem that you have a rhythm problem. You do not mention your heart rate. Bisoprolol is mainly for rate whereas Flecainide is for rhythm. Have you seen an Electophysiologist? You should ask your GP for a referal so that your drugs can be assessed appropriately and future treatment discussed.

  • Hi - thanks for your reply - I have been attending the cardio clinic - it was the small exertions which caused the AF to start which concerned me. My pulse is usually 50 -60 but when AF starts it jumps to 120 plus. Ann

  • Hi Sabre and welcome to the forum

    Not medically qualified in any way, simply a sufferer like you.

    As Bob says with what your are describing, you must consider anti-coagulation, aspirin is not recommended for AF, it's been a long fight by the AFA and others to get that across, but now it's official guidance from NICE. We are all at 5 times the normal risk of stroke with AF (and the worst kind of stroke) and yes of course there is bleed risk, but the specialist will take this into account when offering you your choices.

    You are on Bisoprolol and Flecainade as pill in pocket, which seems to be the first choice for many doctors without, if I may say, always understanding the full challenges, given the frequency of the AF attacks you seem to be getting you really must get in front of an EP, and get an agreed treatment plan into operation.

    This sounds silly, but are you sure it's AF?, not just a racing heart and/or ectopic beats?

    I have to presume that you have had a firm AF diagnosis, which is almost always from an ECG as other conditions can feel a little like and even give similar symptoms as AF.

    You didn't say who you have seen already, I am guessing with Flec a cardiologist, but in my opinion, you do now need to step it up to the specialist and see an EP.

    We always tell everyone that you have to control AF not let it control you, but with symptoms as frequent and as invasive into your lifestyle as you describe, you need further treatment of some sort, it must be very hard

    Be well and do come back and tell us how you get on


  • Hi - thanks for your reply - yes it is definately is AF and have been in and out of the hospital on many occasions with it. I have very bad reactions to medication, i put it down to the years and years of taking anti-biotics for the constant chest infections due to my Bronchiectais. I will be speaking to my Doctor next week - if I get a few ectopic beats it then usually leads on to AF. Ann

  • Welcome! You have found your way to one of the best places to share your AF journey with! Everyone here is wonderful, knowledgable (almost always based on personal experienxe), and very helpful! I'm so sorry that your AF seems to be kicking it up a notch! There isn't much I can add to what the others have already said. But, I wanted to agree with what Bob said on the anti coagulation because it's SO important in reducing Stroke risk! Especially with AF that sounds like it may be progressing the way it will. I do hope you are able to get better treatment for it as soon as you can! Would love to hear how you are getting along, and what you decide to do with treatment. Best wishes! - KeL

  • Hi - many thanks for your reply, it certainly does help to hear from other who have AF and to share experiences - I really appreciate it, no longer think I am the only one who has this!!! Ann

  • Dear Ann welcome. I agree with all of the above regarding Anticoagulation and I can completely connect with your caution about taking pharmaceuticals given your experience and other medical conditions, it is good to know your risk score and it also needs to be balanced with your HASBLED score which your doctors should take into consideration, because as you wisely say, there is always a risk/benefit, And you are taking anticoagulants, albeit natural products, but without the medical monitoring. It is a difficult choice which only you can ultimately make. Information is essential so please ensure you consult with your Doctors about all the benefits and risks, with the krill and the crataegus (which I doubt your doctors will know much about)

    Whatever you do don't take them as well as anticoagulants, but I'm sure you knew that,

    As to your original question:- a lot of peoples' AF is triggered by exercise and some by resting. You are certainly not the only one. This is often indicative of vagal induced AF. Note the word triggered, not caused. It is thought that Bisoprolol can make this worse and is not advised for vagal induced AF. As Bob says it is also indicative of progression, being more easily triggered. The vagus nerve is a major nerve which connects internal organs to the brain, I think we still don't know nearly enough about how this triggers AF but it is being researched, google it and see what comes up. Healthline have some good articles,

    I think our collective advise is to ask to be referred to an EP as soon as possible and not settle for seeing the cardiologist clinic, EPs are the specialists,

  • Hi - many thanks for your reply, I will mention a referral to an EP when I speak to the Doctor tomorrow. Ann

  • Oh I did read a very interesting study in the US medical press whilst researching for a completely different subject, on the use of electrical nerve stimulation at a specific point below the knee to stimulate immune response to sepsis. Although rather flabbergasted that this worked there is some recognition of the value of acupuncture on the autonomic nervous system. I wonder if it might be worth while to think about using that to calm the autonomic nervous system? It is hoped it may also work for autoimmune diseases which is my interest, but I think it is worth a try so I am going to set up a course of treatments when I get home from Spain.

  • Hi - I had read an article on the benefits of acupuncture and then had 10 courses (one per week) it did not make any difference to my AF but I did enjoy the treatment as I felt it helped to "balance my body" if you know what I mean. I am a Reflexologist and often treat myself I should really do a programme of weekly treatments to see if this would help - sometimes we never appreciate what we have near us. Ann

You may also like...